Alert archive / Texas / High Wind Watches in 2018

High Wind Watch 18, NWS Midland/Odessa, TX

June 1, 2018

NWS Midland/Odessa, TX issued this high wind watch at Jun 1, 2018, 4:51 AM CDT. It took effect at Jun 2, 2018, 9:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 4:51 AM CDT (09:51 UTC)
In effect from
Jun 2, 2018, 9:00 PM CDT
Expired
Jun 2, 2018, 4:50 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted.

957 
WWUS74 KMAF 010951
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
451 AM CDT Fri Jun 1 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR MOST OF WEST TEXAS AND PART OF SOUTHEAST NEW MEXICO...

.High pressure aloft and a very dry airmass will once again 
produce unseasonably hot temperatures this afternoon. A cold front
late tonight and Saturday morning will bring a little relief to
the region Saturday, mainly north of Interstate 20, and area wide
Sunday. However, triple digit temperatures return Monday.

NMZ034-TXZ045>048-050>053-058>063-067>070-074-075-079>081-012100-
/O.CON.KMAF.HT.Y.0001.000000T0000Z-180602T0100Z/
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Reeves County and Upper Trans Pecos-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-
Including the cities of Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Pecos, 
Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, 
McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, 
Presidio, Marfa, Big Bend NP, and Marathon
451 AM CDT Fri Jun 1 2018 /351 AM MDT Fri Jun 1 2018/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* TEMPERATURE...Highs near 105 in the Permian Basin to around 114 
  in the Big Bend. 

* IMPACTS...Use a sunscreen to reduce possible sunburn. The 
  elderly, very young, sick and persons with heart conditions 
  are most at risk in extreme heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work, the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location.   Heat stroke
is an emergency, call 9 1 1.

&&

$$

TXZ258-012100-
/O.NEW.KMAF.HW.A.0018.180603T0200Z-180603T1700Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
351 AM MDT Fri Jun 1 2018

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Saturday evening through
Sunday morning. 

* TIMING...From Saturday evening through Sunday morning. 

* WINDS...Northeast 35 to 55 mph. Gusts up to 65 mph increasing to
  75 mph after midnight. 

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
673 
WWUS74 KMAF 011921
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
221 PM CDT Fri Jun 1 2018

...HEAT ADVISORY REMAINS IN EFFECT UNTIL THIS EVENING FOR MOST OF
WEST TEXAS AND PART OF SOUTHEAST NEW MEXICO...

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING FOR GUADALUPE PASS...

.High pressure aloft and a very dry airmass will once again
produce unseasonably hot temperatures this afternoon. A cold
front late tonight and Saturday morning will bring a little
relief to northern parts of the region Saturday, while areas
farther south only cool a few degrees. However, triple digit 
temperatures return Monday. The cold front will result in 
strong winds through Guadalupe Pass Saturday night. 

NMZ034-TXZ045>048-050>053-058>063-067>070-074-075-079>081-020100-
/O.CON.KMAF.HT.Y.0001.000000T0000Z-180602T0100Z/
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Reeves County and Upper Trans Pecos-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-
Including the cities of Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Pecos, 
Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, 
McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, 
Presidio, Marfa, Big Bend NP, and Marathon
221 PM CDT Fri Jun 1 2018 /121 PM MDT Fri Jun 1 2018/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

* TEMPERATURE...Highs near 105 in the Permian Basin to around 
  114 in the Big Bend. 

* IMPACTS...Use a sunscreen to reduce possible sunburn. The 
  elderly, very young, sick and persons with heart conditions 
  are most at risk in extreme heat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

To reduce risk during outdoor work, the occupational safety and
health administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke 
is an emergency, call 9 1 1.

&&

$$

TXZ258-020330-
/O.CON.KMAF.HW.A.0018.180603T0200Z-180603T1700Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
121 PM MDT Fri Jun 1 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY MORNING...

* TIMING...From Saturday evening through Sunday morning.

* WINDS...Northeast 35 to 55 mph. Gusts up to 60 mph increasing 
  to 70 mph after midnight. 

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
427 
WWUS74 KMAF 020950
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
450 AM CDT Sat Jun 2 2018

...HEAT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR MOST OF WEST TEXAS...

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
MDT SUNDAY FOR GUADALUPE PASS...

.High pressure aloft and a very dry airmass will once again
produce unseasonably hot temperatures this afternoon.  A cold
front will bring a little relief to northern parts of the region 
today, and everywhere Sunday. The cold front will also result in 
strong winds through Guadalupe Pass tonight.  

Triple digit temperatures return Monday or Tuesday, and will 
continue.  

TXZ258-022115-
/O.UPG.KMAF.HW.A.0018.180603T0200Z-180603T1700Z/
/O.NEW.KMAF.HW.W.0022.180603T0300Z-180603T1700Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
350 AM MDT Sat Jun 2 2018

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
MDT SUNDAY...

* TIMING...From 9 PM this evening to 11 AM MDT Sunday.

* WINDS...Northeast 30 to 50 mph.  

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ058>063-067>070-074-075-079>081-022115-
/O.NEW.KMAF.HT.Y.0002.180602T1400Z-180603T0100Z/
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-
Including the cities of Pecos, Mentone, Kermit, Odessa, Midland, 
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, 
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, 
and Marathon
450 AM CDT Sat Jun 2 2018

...HEAT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Heat
Advisory, which is in effect from 9 AM this morning to 8 PM CDT
this evening.  

* TEMPERATURE...Highs near 105 in the Permian Basin to around 
  114 in the Big Bend.  

* IMPACTS...Use a sunscreen to reduce possible sunburn.  The 
  elderly, very young, sick and persons with heart conditions 
  are most at risk in extreme heat.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside.  When 
possible, reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when 
possible and drink plenty of water.

To reduce risk during outdoor work, the occupational safety and 
health administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by 
heat should be moved to a cool and shaded location. Heat stroke 
is an emergency, call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jun 1, 4:51 AM CDT, 0 minutes earlier.

Area forecast discussion, Jun 1, 4:51 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
451 AM CDT Fri Jun 1 2018

.DISCUSSION...

Persistence rules...at least for today.  WV imagery shows the upper
ridge holding in place over Texas, and extending up into the Great
Lakes Region.  The low-lvl thermal ridge is forecast to build a
little further east into West Texas and Southeast New Mexico today,
yielding highs similar to yesterday's.  Latest sfc analysis shows a
dryline laying across SE NM and extending down thru Presidio County.
This feature will mix east this afternoon as westerlies increase, to
the Permian Basin by 00Z Sat.  This will be coincident w/a sfc
trough extending from Mexico north to the Front Range. Afternoon
heating and convergence along the dryline/trough should result in a
slight chance of convection.  Forecast soundings east of the dryline
show sbcapes ~ 2500J/kg by late this afternoon, lapse rates of
around 9C/km, and dcapes 1500-2000 J/kg for a hail/wind threat,
which we'll mention in the HWO.

An upper trough over the western CONUS will move east later today,
passing north of the region and flattening the ridge somewhat,
w/negligible effect on temps.  However, this feature will send a
strong cold front south Fri night, that is forecast to enter the CWA
after 12Z Sat.  This will likely hang up north of KMAF due to
diurnal heating, before stalling across the Stockton Plateau Sat
night.  Strong gap winds will be possible thru KGDP, and we'll issue
a watch for this.  Meanwhile, a closed trough is forecast to move
onshore in nrn Baja, open, and move to the Four Corners by 18Z Sun.
This will introduce a chance of convection wrn zones beginning Sat
night, w/isolated chances along the stalled front.  These chances
will develop north and east as the Baja trough moves over the
region, w/best chances Sun night before the trough exits to the
east.

The front, combined w/the Baja trough, should bring temps down to
near normal Sunday, before triple-digit highs return Mon, and
continue thru the extended.  This will result in 9 consecutive days
for KMAF in the triple digits.  Unfortunately, the cold front will
set the counter back to zero.

&&

.FIRE WEATHER...

Another very hot day is on tap today as temperatures reach 10 to 20
degrees above normal areawide. The continued hot and dry conditions
will yield afternoon RHs below 15 percent roughly along and west of
a Lamesa-Fort Stockton-Alpine-Rio Grande Village line, with the
lowest RHs in the single digits across western zones. While 20ft
winds will remain around 15 mph or less for most of the area,
southwesterly winds in the Guadalupe Mountains are expected to reach
20 to 25 mph this afternoon. These winds will combine with RHs in
the 5 to 7 percent range to yield critical fire weather conditions
in the Guadalupe Mountains, given RFTIs of 4-5 and ERCs in the
mountains well into the 90th percentile. Forecast ERC maps indicate
a bullseye over the Guadalupe Mountains near the TX/NM state line of
97th+ percentile, with observations at The Bowl indicating the same.
Thus, a Red Flag Warning has been issued for today. Improvement is
expected after sunset this evening as winds decrease, though poor
recovery is expected across the Guadalupe Mountains and adjacent
plains tonight. This afternoon into tonight, isolated thunderstorms
will be possible across portions of West Texas along the dryline,
accompanied by lightning and erratic gusty winds.

Some relief is on the way for the weekend, as winds decrease on
Saturday, and a weak cold front begins to move through the area. The
cold front Saturday will be accompanied by a northeasterly wind
shift, and followed by cooler temperatures and increased RH on
Sunday. However, a return to very hot temperatures looks likely for
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    106  76 101  71 /  10  10   0  10
Carlsbad                      107  67 102  68 /   0   0   0  10
Dryden                        103  74 103  75 /   0  10   0  10
Fort Stockton                 105  73 102  72 /  20  10  10  10
Guadalupe Pass                100  72  96  67 /   0   0   0  10
Hobbs                         105  67  98  66 /   0   0   0  10
Marfa                         102  64  99  64 /  10  10  10  10
Midland Intl Airport          107  75 104  72 /  10  10   0  10
Odessa                        107  76 103  72 /  10  10   0  10
Wink                          109  71 105  72 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Southern Lea
     County.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for Guadalupe Mountains.

TX...Heat Advisory until 8 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Ward-Winkler.

     Red Flag Warning from 11 AM this morning to 7 PM MDT this
     evening for Guadalupe Mountains.

     High Wind Watch from Saturday evening through Sunday morning for
     Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, Jun 1, 4:51 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
451 AM CDT Fri Jun 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
451 AM CDT Fri Jun 1 2018 /351 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Unseasonably hot temperatures will continue. A Heat Advisory remains
in effect across most of West Texas and portions of Southeast New
Mexico.

There is a slight chance of thunderstorms today from the Permian
Basin south into the mountains of southwest Texas and the Big Bend.
Some storms may become strong to severe, capable of producing
damaging winds, large hail, and frequent lightning.

Critical fire weather conditions are expected today across the
Guadalupe Mountains, where a Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered thunderstorms are possible Saturday and
Sunday, though mostly over southeast New Mexico, the mountains, and
northern Permian Basin. The strongest storms will be capable of brief
strong winds, hail and frequent lightning.

High Winds are possible through Guadalupe Pass Saturday evening
through Sunday morning. A High Wind Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening
across portions of West Texas.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:07 AM CDTRed Flag WarningMAF16 hr
Jun 1, 3:45 PM CDTSpecial Weather StatementMAF45 min
Jun 1, 3:51 PM CDTSevere Thunderstorm WarningMAFBrewster54 min
Jun 1, 4:41 PM CDTSpecial Weather StatementMAFBrewster49 min
Jun 1, 5:36 PM CDTSpecial Weather StatementMAFDawson39 min
Jun 1, 5:37 PM CDTSpecial Weather StatementMAFBrewster53 min
Jun 1, 5:39 PM CDTSpecial Weather StatementMAFBrewster66 min
Jun 1, 6:14 PM CDTSpecial Weather StatementMAFBorden46 min
Jun 1, 6:30 PM CDTSpecial Weather StatementMAFBrewster60 min
Jun 1, 6:43 PM CDTSevere Thunderstorm WarningMAFBorden47 min

Nearby

High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.